Article

Idiopathic acute myocarditis during treatment for controlled human malaria infection: a case report

Malaria Journal (Impact Factor: 3.49). 01/2014; 13(1):38. DOI: 10.1186/1475-2875-13-38
Source: PubMed

ABSTRACT A 23-year-old healthy male volunteer took part in a clinical trial in which the volunteer took chloroquine chemoprophylaxis and received three intradermal doses at four-week intervals of aseptic, purified Plasmodium falciparum sporozoites to induce protective immunity against malaria. Fifty-nine days after the last administration of sporozoites and 32 days after the last dose of chloroquine the volunteer underwent controlled human malaria infection (CHMI) by the bites of five P. falciparum-infected mosquitoes. Eleven days post-CHMI a thick blood smear was positive (6 P. falciparum/muL blood) and treatment was initiated with atovaquone/proguanil (Malarone(R)). On the second day of treatment, day 12 post-CHMI, troponin T, a marker for cardiac tissue damage, began to rise above normal, and reached a maximum of 1,115 ng/L (upper range of normal = 14 ng/L) on day 16 post-CHMI. The volunteer had one ~20 minute episode of retrosternal chest pain and heavy feeling in his left arm on day 14 post-CHMI. ECG at the time revealed minor repolarization disturbances, and cardiac MRI demonstrated focal areas of subepicardial and midwall delayed enhancement of the left ventricle with some oedema and hypokinesia. A diagnosis of myocarditis was made. Troponin T levels were normal within 16 days and the volunteer recovered without clinical sequelae. Follow-up cardiac MRI at almost five months showed normal function of both ventricles and disappearance of oedema. Delayed enhancement of subepicardial and midwall regions decreased, but was still present. With the exception of a throat swab that was positive for rhinovirus on day 14 post-CHMI, no other tests for potential aetiologies of the myocarditis were positive. A number of possible aetiological factors may explain or have contributed to this case of myocarditis including, i) P. falciparum infection, ii) rhinovirus infection, iii) unidentified pathogens, iv) hyper-immunization (the volunteer received six travel vaccines between the last immunization and the CHMI), v) atovaquone/proguanil treatment, or vi) a combination of these factors. Definitive aetiology and pathophysiological mechanism for the myocarditis have not been established.

1 Follower
 · 
93 Views

Full-text (2 Sources)

Download
13 Downloads
Available from
Aug 17, 2014